Thunderstorm Wind, Craig
- When
- July 8, 7:50 AM EST
- Where
- Craig County, 4 mi NE of Paint Bank
- Reported by
- UNKNOWN
- Coordinates
- 37.600, -80.233
In Tazewell County, heavy rains caused major flash flooding during the late morning and early afternoon. 1655 homes and 52 businesses received major damage, with 300 people evacuated.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the morning of the 8th produced damaging winds and flash flooding.In Tazewell County, heavy rains caused major flash flooding during the late morning and early afternoon. 1655 homes and 52 businesses received major damage, with 300 people evacuated. Numerous roads were closed with some washed out by flooding and mudslides. An automobile dealership had major damage to the building as well as the vehicles.Thunderstorm winds downed trees onto route 311, four miles northeast of Paint Bank.Heavy thunderstorm rains caused numerous small streams and creeks to flood across Bland County. Many roads were flooded and closed with several washed out. Lick Creek flooded 11 miles north northeast of Marion and washed out a foot bridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 2:00 AM EST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 300 AM EDT SUN JUL 8 2001 MCS DEVELOPING OVER OH/NRN WV/WRN PA SHOULD DROP SEWD SIMILAR TO AVN/RUC. WILL HAVE LIKELY POPS NW...TAPERING OFF TO HIGH CHC HEADING SE AND WORD AS MORNING OR MAINLY MORNING. AIRMASS ADVECTING INTO THE FA IS VERY WARM & MOIST. THIS TROPICAL TYPE AIRMASS WILL BE TOUGH TO GET SVR...BUT SHOULD HAVE SOME HEAVY DOWNPOURS & WILL AT LEAST ADD THAT TO NW GROUPS. NEXT MCS IS THE FORECAST PROBLEM. THE FA REMAINS IN A GOOD LOCATION ON THE EAST SIDE OF THE UPPER RIDGE FOR ANOTHER TO TRACK THRU LATE TONITE OT MON MORN. THE AVN IS THE MOST AGRESSIVE WITH MCS DEVELOPMENT LATE TONIGHT- TO THE POINT IT LOOKS LIKE IT MAY BE SUFFERING FROM SOME CONVECTIVE FEEDBACK OVERDEVELOPING AN H85/SFC LOW MON NITE/TUE MORN. I THINK ITS A GOOD IDEA TO HAVE SOME CHC MENTIONED THOUGH...SO WILL LEAN TOWARD THE AVN MOS POPS RATHER THAN THE NON-EXISTENT NGM MOS FOR TONITE/MONDAY- ESPECIALLY IN THE MTNS. ALL LONGER RANGE MODELS ARE COMING TOGETHER TOWARD A FROPA EARLY WED AS THE EAST COAST TROF DEEPENS. MUCH COOLER AIR SHOULD BE MOVG INTO THE AREA THU/FRI. WILL CONT THE CHC SHRA/TSRA FOR TUE/WED IN THE EXTENDED...WITH FAIR WX AFTER. MAY LOWER SOME TEMPS DAYS 6 & 7. FCSTID = 6 ROA 88 70 89 69 / 60 20 20 10 LYH 85 66 87 66 / 60 10 20 10 DAN 89 71 90 70 / 50 10 20 10 BLF 81 66 83 66 / 70 30 40 20 LWB 80 63 82 63 / 70 20 30 20 BCB 83 65 84 65 / 60 20 30 20 TNB 78 65 81 65 / 60 30 40 20 .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
VAZ011-018>020-WVZ042>045-081100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 535 AM EDT SUN JUL 8 2001 ...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST WEST VIRGINIA... AT 535 AM...AN AREA OF STRONG THUNDERSTORMS WAS MOVING RAPIDLY INTO SOUTHEAST WEST VIRGINIA. THE LEADING EDGE OF THE STORMS WAS NEAR WESTERN GREENBRIER COUNTY...AND WILL PASS THROUGH THE RUPERT... CLINTONVILLE AND QUINWOOD AREAS BETWEEN 540 AM AND 600 AM. THE STORMS SHOULD THEN PASS THROUGH THE HINTON AREA AFTER 600 AM...AND REACH THE LEWISBURG AND UNION AREAS BETWEEN 600 AM AND 630 AM. THE BLUEFIELD AREA WILL BE AFFECTED BY 700 AM. AS THE STORMS CONTINUE MOVING SOUTHEAST...THEY WILL ALSO REACH VIRGINIA COUNTIES BORDERING WEST VIRGINIA BY 700 AM. THESE STORMS ARE PRODUCING FREQUENT DANGEROUS LIGHTNING STRIKES... AND WILL HAVE HEAVY DOWNPOURS OF UP TO ONE AND A HALF INCHES IN LESS THAN AN HOUR. THIS WILL CAUSE SOME MINOR FLOOD PROBLEMS OF WATER ON THE ROADS IN POOR DRAINAGE AREAS. IN ADDITION...BECAUSE OF THEIR FAST MOVEMENT...THEY MAY PRODUCE WIND GUSTS TO AROUND 40 MPH. IF YOU ARE OUTSIDE AND THREATENING WEATHER APPROACHES...SEEK SAFE INDOOR SHELTER. MOTORISTS SHOULD WATCH FOR FLOODED ROADWAYS AND REDUCED VISIBILITIES DUE TO THE HEAVY DOWNPOURS. JJ
The Roanoke radar (KFCX), 64 km away, was scanning. The volume nearest the first event began at 12:49 UTC.
3 flash flood, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258168, 5258169, 5258170, 5258171.